Alert archive / North Carolina / Wind Advisories in 2006
Wind Advisory 8, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Mar 21, 2006, 11:53 PM EST for Alleghany County, Ashe County, Watauga County, North Carolina; Grayson County, Smyth County, Wythe County, Virginia. It took effect at Mar 22, 2006, 12:00 AM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2006, 11:53 PM EST (04:53 UTC)
- In effect from
- Mar 22, 2006, 12:00 AM EST
- Expired
- Mar 22, 2006, 8:36 AM EST
- In force
- 9 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 432 m above ground
- 0-6 km bulk shear
- 104 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 220453 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1153 PM EST TUE MAR 21 2006 ...STRONG WINDS EXPECTED OVER THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND FAR SOUTHWEST VIRGINIA... .STRONG PRESSURE GRADIENT IS DEVELOPING IN THE WAKE OF UPPER LEVEL DISTURBANCE...WHICH PASSED EAST OF THE REGION TUESDAY EVENING...AND AN APPROACHING AREA OF HIGH PRESSURE. THIS GRADIENT WILL MAXIMIZE DURING THE PRE DAWN HOURS THIS MORNING THROUGH MID MORNING. THIS IS THE TIME PERIOD WHERE SUSTAINED WINDS OF 30 TO 35 MPH ARE EXPECTED WITH SOME GUSTS AROUND 40 MPH. NCZ001-002-018-VAZ009-012-015-221300- /O.NEW.KRNK.WI.Y.0008.060322T0500Z-060322T1700Z/ ASHE-ALLEGHANY-WATAUGA-SMYTH-WYTHE-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... MARION...WYTHEVILLE...INDEPENDENCE 1153 PM EST TUE MAR 21 2006 ...WIND ADVISORY IN EFFECT UNTIL 12 PM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 12 PM EST WEDNESDAY. WIND SPEEDS OF 30 TO 35 MPH ARE EXPECTED THROUGH THE REMAINDER OF TONIGHT INTO THE MORNING HOURS ON WEDNESDAY. SOME GUSTS AROUND 40 MPH ARE ALSO EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES ON SOUTHWEST TO NORTHEAST ORIENTED ROADS. USE EXTRA CAUTION. $$ DS
2 follow-up statements
000 WWUS71 KRNK 221040 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 540 AM EST WED MAR 22 2006 ...STRONG WINDS EXPECTED OVER THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND FAR SOUTHWEST VIRGINIA... .A STRONG PRESSURE GRADIENT HAS DEVELOPED IN THE WAKE OF THE UPPER LEVEL DISTURBANCE...WHICH PASSED EAST OF THE REGION TUESDAY EVENING...AND AN APPROACHING AREA OF HIGH PRESSURE. THIS GRADIENT WILL BE MAXIMIZED THROUGH MID MORNING. THROUGH THIS TIME PERIOD SUSTAINED WINDS OF 30 TO 35 MPH ARE EXPECTED WITH SOME GUSTS AROUND 40 TO 45 MPH. NCZ001-002-018-VAZ009-012-015-221700- /O.CON.KRNK.WI.Y.0008.000000T0000Z-060322T1700Z/ ASHE-ALLEGHANY-WATAUGA-SMYTH-WYTHE-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... MARION...WYTHEVILLE...INDEPENDENCE 540 AM EST WED MAR 22 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY. NORTHWEST WINDS WITH SPEEDS OF 30 TO 35 MPH ARE EXPECTED THIS MORNING. SOME GUSTS AROUND 40 TO 45 MPH ARE ALSO EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES ON SOUTHWEST TO NORTHEAST ORIENTED ROADS. USE EXTRA CAUTION. $$ DS
000 WWUS71 KRNK 221336 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 836 AM EST WED MAR 22 2006 ...WINDS HAVE WEAKENED TO BELOW ADVISORY CRITERIA... NCZ001-002-018-VAZ009-012-015-221445- /O.CAN.KRNK.WI.Y.0008.000000T0000Z-060322T1700Z/ ASHE-ALLEGHANY-WATAUGA-SMYTH-WYTHE-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... MARION...WYTHEVILLE...INDEPENDENCE 836 AM EST WED MAR 22 2006 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. SUSTAINED NORTHWEST WINDS OF 15 TO 25 MPH WILL STILL GUSTS TO NEAR 35 MPH THIS MORNING...THEN SLOWLY WEAKEN DURING THE AFTERNOON AS HIGH PRESSURE BEGINS RIDGING IN FROM THE WEST. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 21, 8:40 PM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Mar 21, 8:40 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 840 PM EST TUE MAR 21 2006 .SHORT TERM /REST OF TONIGHT/... UPDATING THE FORECAST TO ACCOUNT FOR FREEZING DRIZZLE POTENTIAL...ALBEIT NOT MUCH. 00Z RNK SOUNDING SHOWING FREEZING LEVEL AT 200 FEET AGL...YET GETTING SNIZZLE AT THE OFFICE. MOISTURE DEPTH PROGGED TO DECREASE THIS EVENING...SO ICE CRYTSAL GROWTH ESPECIALLY EAST OF THE HIGHLANDS WILL BE MINIMAL...SO GOING WITH A FREEZING DRIZZLE...LIGHT SNOW MIX...WITH LIGHT RAIN/DRIZZLE FURTHER SOUTH ABOVE 32F AIR. OVERNIGHT...AS WAVE PASSES EAST...NW FLOW KICKS IN WITH SCATTERED SNOW SHOWERS. SNOW ACCUMULATIONS STILL LOOK ON THE LOW END WITH UP 1 TO 2 INCHES ON WRN SLOPES FROM GREENBRIER COUNTY DOWN TO NW NC. HAVE ISSUED A SPECIAL WEATHER STATEMENT FOR THE MOUNTAINS...AND NRN SECTIONS OF THE CWA TO ACCOUNT FOR ANY LIGHT GLAZING ON ELEVATED SFCS...LIGHT SNOW ACCUMULATION...AND BLACK ICE ON HIGHWAYS. NOT TOO MUCH ELSE TO CHANGE...ALTHOUGH DECREASED WIND SPEEDS EARLY WITH SLOWER TIMING OF SFC TROUGH MOVING THROUGH. DOWNSLOPE WINDS LOOK TO DRY OUT THE AIR FAIRLY QUICKLY EAST OF THE BLUE RIDGE BY 12Z...PER MODELS...BUT THIS MAY BE TOO FAST GIVEN EXTENT OF LOW CLOUDS ON IR EXTENDING AS FAR SOUTH AS THE TN VLY/NRN GULF COAST REGION && .PREV DISCUSSION... (ISSUED 634 PM EST TUE MAR 21 2006) AVIATION... LOWER CIGS WILL BE OBSERVED THROUGH EARLY OVERNIGHT WITH LIGHT RAIN AND SNOW EXPECTED AT TIMES FROM BLF AND LWB EAST TO LYH. EXPECT CIGS AS LOW AS IFR RANGE EAST OF THE MOUNTAIN...AND LIFT IN SE WV. ONCE THE UPPER WAVE PASSES AND NW WINDS INCREASE...DRIER AIR WILL PUNCH IN TOWARD 09 TO 12Z EAST OF THE MTNS...CLEARING OUT THE LOWRER CIGS...WHILE CIGS LIFT IN SE WV AFTER 08Z IN LWB AND NOT UNTIL MID MORNING AT BLF. SHOULD SEE VFR CONDITIONS ACROSS THE ENTIRE CWA AFT 15Z WED. PREV DISCUSSION... (ISSUED 255 PM EST TUE MAR 21 2006) SHORT TERM /TONIGHT/... COLD AIR DAMMING ASSOC WITH HIGH PRESSURE SITTING OVER NORTHERN VA THIS AFTN (RESULTING IN ABUNDANT LOW CLOUDS AND MTN FOG) WILL GIVE WAY THIS EVENING AS A STRONG SHORTWAVE NOW PUSHING DOWN INTO KY/TN MOVES ACROSS THE SOUTHERN APPS. A SMALL AREA OF RAIN BREAKING OUT OVER TN IN RESPONSE TO THE SHORTWAVE WILL EXPAND AND MOVE INTO SW PARTS OF THE FCST AREA THIS EVENING...SPREADING EAST WITH SCTD COVERAGE IN THE PIEDMONT PERSISTING INTO THE EARLY OVERNIGHT HOURS (THRU 2-3AM). UP TO A COUPLE OF TENTHS OF AN INCH OF LIQUID MAY ACCOMPANY THE WAVE...WITH SOME OF THIS CHANGING TO SNOW BEFORE ENDING...ESP IN THE MTNS. SNOW SHOWERS/FLURRIES WILL LINGER ON THE WESTERN SLOPES OVERNIGHT...BUT WITH NO SIGNIFICANT ACCUMS EXPECTED. LONG TERM /WEDNESDAY THROUGH TUESDAY/... REMNANTS OF UPR SYSTEM AFFECTING THE AREA IN THE SHORT TERM WILL BE MOVING EAST OF THE REGION BY THE START OF THE PERIOD...WITH SUBSIDENCE ON THE BACKSIDE HELPING SCATTER OUT CLOUDS FAIRLY QUICKLY. DESPITE ONSET OF COLD ADVECTION BEHIND THE SYSTEM...WEST/NORTHWEST DOWNSLOPE FLOW SHOULD HELP PROPEL TEMPS ACRS THE PIEDMONT WHILE ALSO HELPING DRY THINGS OUT ONCE AGAIN. TO THE WEST...EXPECT SOME UPSLOPE SNOW SHOWERS TO GET GOING BY LATE AFTN AS COLDEST AIR ARRIVES AND UPR FLOW BECOMES MOST FAVORABLE FOR UPSLOPE DEVELOPMENT. DEPTH OF MOISTURE NOT OVERLY IMPRESSIVE...SO DO NOT EXPECT ANY SIGNIFICANT ACCUMULATIONS. BREEZY CONDITIONS LIKELY DURING THE DAY AS WELL WITH TIGHTENING PRESSURE GRADIENT FROM DEPARTING SFC LOW. SIMILAR CONDITIONS FOR THURS ALTHOUGH A BIT WARMER AS COLDEST AIR EXITS THE AREA. BEYOND THURS...UPR PATTERN UNDERGOES A BIT OF A CHANGE ONCE AGAIN AS RETROGRADING ELONGATED VORTEX THROUGH THE NORTHEAST HELPS CARVE OUT A SLIGHTLY DEEPER EASTERN CONUS TROF. GFS AND ECMWF CONTINUE TO BE IN GOOD AGREEMENT ON TIMING OF VARIOUS WAVES IN THIS PATTERN...WITH THE FIRST ARRIVING LATE THURS INTO EARLY FRIDAY. HAVE MAINTAINED GOING POPS AND ACTUALLY EXPANDED THEM TO COVER REMAINDER OF THE CWA. BEST FORCING/MOISTURE LOOKS TO REMAIN CONFINED MAINLY TO THE MOUNTAINS...HOWEVER CANNOT RULE OUT POPS FARTHER EAST WITH AT LEAST SOME MOISTURE PROGGED TO BE IN PLACE. A LOOK AT FCST SOUNDINGS INDICATES POTENTIAL FOR SNOW SHOWERS ACRS MUCH OF THE AREA DEPENDING ON ARRIVAL TIME OF PRECIP...HOWEVER SHOULD BE MAINLY RAIN BY AFTN. SECOND WAVE ARRIVES LATE ON SATURDAY WITH A SIMILAR SCENARIO LIKELY TO PLAY OUT. HIGH PRESSURE WILL TAKE CONTROL OF THE PATTERN FOR THE LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK...WITH MODERATING TEMPERATURES. LATEST GFS REMAINS QUITE CONSISTENT WITH ITS PREVIOUS RUNS IN DEPICTING LAST IN A SERIES OF WAVES HELPING FLATTEN CENTRAL CONUS RIDGE AND BRINGING BACK PRECIP CHANCE TO THE AREA. GIVEN CONTINUING DRY PATTERN AND UNCERTAINTY IN TIMING...HAVE LEFT OUT MENTION THIS GO AROUND. AVIATION... THE FREEZING DRIZZLE THREAT APPEARS TO BE AT LWB AND LYH ONLY THIS AFTN...BUT ITS STARTING TO LOOK LIKE TEMPS WILL BE HOVERING JUST ABOVE FRZG THIS AFTN DUE TO LACK OF PRECIP AND EVAP COOLING. CIGS WILL STAY MAINLY IN THE MVFR CATEGORY...ALTHOUGH WE WILL SEE IFR AT TIMES ESP AT LWB. TNGT LIGHT SNOW WILL BE CONFINED MAINLY LWB/BLF WITH IFR/LOW MVFR CIGS PREVAILING. IN THE EAST...CIGS WILL RECOVER TO VFR BY MIDNIGHT. MVFR CIGS TO CONTINUE THRU 18Z WED AT LWB/BLF IN COLD AIR ADVECTION PTTN. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 05
Hazardous weather outlook, Mar 21, 12:20 PM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1220 PM EST TUE MAR 21 2006 NCZ001-002-018-VAZ007-009>020-022>024-034-035-045>047-WVZ042>045- 221200- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER- SUMMERS-MONROE-GREENBRIER- 1220 PM EST TUE MAR 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED AREAS OF FREEZING DRIZZLE REMAIN POSSIBLE THROUGH THE AFTERNOON HOURS...PRIMARILY ALONG THE HIGHER PEAKS OF THE BLUE RIDGE. SCATTERED SNOW SHOWERS ARE ALSO POSSIBLE LATER THIS EVENING...HOWEVER ANY ACCUMULATIONS WILL REMAIN AN INCH OR LESS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. NCZ003>006-019-020-VAZ032-033-043-044-058-059-221200- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- 1220 PM EST TUE MAR 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. LAWRENCE
In the hours before
Special weather statement, Mar 21, 8:17 PM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 817 PM EST TUE MAR 21 2006 NCZ002-VAZ009>014-016>020-022>024-033>035-045>047-WVZ044-221330- ALLEGHANY-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL- FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD- AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MONROE- INCLUDING THE CITIES OF...SPARTA...MARION...BLAND...PEARISBURG... WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE... LEXINGTON...ROCKY MOUNT...BEDFORD...AMHERST...LYNCHBURG... APPOMATTOX...UNION 817 PM EST TUE MAR 21 2006 ...WINTRY MIX STILL POSSIBLE TONIGHT... A WEAK SURFACE TROUGH WILL BE MOVING THROUGH THE REGION TONIGHT BRINGING ANOTHER ROUND OF LIGHT WINTRY PRECIPITATION. WITH TEMPERATURES HOVERING AROUND FREEZING...A LIGHT GLAZE OF ICE MAY FORM FROM FREEZING DRIZZLE ON ELEVATED SURFACES SUCH AS TREES...CARS AND OVER PASSES. BLACK ICE IS ALSO POSSIBLE ON LESS TRAVELED SECONDARY ROADS. VAZ007-WVZ042-043-045-221330- TAZEWELL-MERCER-SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...HINTON... LEWISBURG 817 PM EST TUE MAR 21 2006 ...WINTRY MIX STILL POSSIBLE TONIGHT... A WEAK SURFACE TROUGH WILL BE MOVING THROUGH THE REGION TONIGHT BRINGING ANOTHER ROUND OF LIGHT WINTRY PRECIPITATION. WITH TEMPERATURES HOVERING AROUND FREEZING...A LIGHT GLAZE OF ICE MAY FORM FROM FREEZING DRIZZLE ON ELEVATED SURFACES SUCH AS TREES...CARS AND OVER PASSES. BLACK ICE IS ALSO POSSIBLE ON LESS TRAVELED SECONDARY ROADS. HIGHER ELEVATIONS AND WESTERN SLOPES WILL BEGIN TO TRANSITION TO ALL SNOW BY MIDNIGHT. SNOW ACCUMULATIONS BY DAWN WILL BE AN INCH OR LESS...EXCEPT UP TO TWO INCHES ON WESTERN SLOPES. NCZ001-018-VAZ015-221330- ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE 817 PM EST TUE MAR 21 2006 ...WINTRY MIX STILL POSSIBLE TONIGHT... A WEAK SURFACE TROUGH WILL BE MOVING THROUGH THE REGION TONIGHT BRINGING ANOTHER ROUND OF LIGHT WINTRY PRECIPITATION. WITH TEMPERATURES DROPPING OVERNIGHT...BLACK ICE WILL BE POSSIBLE ON LESS TRAVELED SECONDARY ROADS. SCATTERED SNOW SHOWERS WILL OCCUR AFTER MIDNIGHT WITH ACCUMULATIONS UP TO AN INCH POSSIBLE BY DAWN. RCS
Nearby
Wind Advisories in North Carolina, 2006Wind Advisories in Virginia, 2006Every wind advisory in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.